Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 346  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  ╗ Next article
  ╗ Previous article 
  ╗ Table of Contents
  
 Resource Links
  ╗  Similar in PUBMED
 ╗  Search Pubmed for
 ╗  Search in Google Scholar for
  ╗  Article in PDF (251 KB)
  ╗  Citation Manager
  ╗  Access Statistics
  ╗  Reader Comments
  ╗  Email Alert *
  ╗  Add to My List *
* Registration required (free)  

 
  In this Article
   References

 Article Access Statistics
    Viewed4762    
    Printed94    
    Emailed0    
    PDF Downloaded193    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2009  |  Volume : 57  |  Issue : 4  |  Page : 497

A single fatal dose of olanzapine


1 Department of Medicine, Medical College, Kolkata, India
2 Department of Medicine, Bankura Sammilani Medical College, Kolkata, India
3 Department of Neurology, Medical College, Kolkata, India

Date of Acceptance10-Aug-2009
Date of Web Publication10-Sep-2009

Correspondence Address:
Shounak Majumder
Department of Medicine, Medical College, Kolkata
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.55569

Rights and Permissions



How to cite this article:
Majumder S, Mandal SK, Guha G, Bandyopadhyay D, Chowdhury SR. A single fatal dose of olanzapine. Neurol India 2009;57:497

How to cite this URL:
Majumder S, Mandal SK, Guha G, Bandyopadhyay D, Chowdhury SR. A single fatal dose of olanzapine. Neurol India [serial online] 2009 [cited 2020 Jan 27];57:497. Available from: http://www.neurologyindia.com/text.asp?2009/57/4/497/55569


Sir,

A 52-year male presented with acute onset clouding of consciousness, rigidity, diaphoresis, urinary incontinence, and myoclonic jerks. He had recently developed a stress induced mood disturbance for which he was prescribed olanzapine. He had consumed a single 5mg dose of the drug on the previous morning. Two hours post admission he developed high rise of temperature with further deterioration of sensorium. Neurological examination revealed a Glasgow coma scale score of 6, 'lead-pipe' rigidity, generalized myoclonus, and brisk deep tendon reflexes. The serum creatinine phosphokinase (CPK) level was 8,240U/L, (Normal 60-400U/L) and urine was positive for myoglobin. We diagnosed the case as neuroleptic malignant syndrome, discontinued olanzapine and initiated bromocriptine and clonazepam. His serum iron level was 18mg/dl. Serial CPK estimation showed a gradual normalization over the next eight days but there was little improvement in his sensorium even one month after CPK normalization. Prolonged recumbence resulted in multiple pressure sores and he eventually succumbed to aspiration pneumonia eight weeks after his admission.

Neuroleptic malignant syndrome (NMS) is a potentially fatal drug induced movement disorder. Although myoclonus is only occasionally seen, [1] our case had a prominent myoclonic element with severe rigidity. Our patient did meet the criterion for catatonia; however, it differs from the functional lethal catatonia because the latter begins usually with extreme psychotic agitation while NMS usually begins with rigidity as in our case.[2] Hypoferremia present in 96% of cases is an important marker of this disease. [3] Two syndromes closely resemble NMS, viz. Serotonin syndrome and lethal catatonia. But both of them do not have any temporal relation to neuroleptic therapy, which is a usual requisite for NMS.

NMS can develop when a neuroleptic is initiated, reintroduced after a drug free period or with change in dosage or potency of the drug. Two-thirds of the cases develop during the first week of drug initiation; however, there are reports of NMS in patients who have been stable on their drugs for months to years. Although among neuroleptics, haloperidol and fluphenazine are the common culprits, newer atypical antipsychotic drugs are being increasingly reported. They have come into wide clinical use due to their reduced propensity to cause extra pyramidal and tardive syndromes and almost all of them are reported to have caused NMS. Decreased serum iron is known to have a modulatory effect on dopamine receptor sensitivity. There are reports of poor benzodiazepene response in patients having low serum iron, as was the case in our patient. [4]

With the recent upsurge in the use of atypical antipsychotics, even by the primary care physicians, this potentially fatal complication should always be borne in mind as it warrants a high index of suspicion for diagnosis and early therapeutic intervention to prevent fatality and long-term morbidity.

 
 ╗ References Top

1.Weinberg S, Twerky RS. Neurolept malignant syndrome. Anesth Analg 1983;62:848-50.  Back to cited text no. 1    
2.Castillo E, Rubin RT, Holsboer-Trachsler E. Clinical differentiation between lethal catatonia and neuroleptic malignant syndrome. Am J Psychiatry 1989;146:324-8.  Back to cited text no. 2    
3.Burch EA, Montoya J. Neuroleptic malignant syndrome in an AIDS patient. J Clin Psychopharmacol 1989;9:228-9.  Back to cited text no. 3    
4.Lee J. Serum iron in catatonia and neuroleptic malignant syndrome. Biol Psychiatry 1998;44:499-507.  Back to cited text no. 4    



This article has been cited by
1 Biological substantiation of antipsychotic-associated pneumonia: Systematic literature review and computational analyses
Janet Sultana,Marco Calabrˇ,Ricard Garcia-Serna,Carmen Ferrajolo,Concetta Crisafulli,Jordi Mestres,Gianluca Trifir˛ĺ,Kenji Hashimoto
PLOS ONE. 2017; 12(10): e0187034
[Pubmed] | [DOI]
2 A Prescription for Violence: The Legacy of Colonization in Contemporary Forensic Mental Health and the Production of Difference
Ameil J. Joseph
Critical Criminology. 2013;
[Pubmed] | [DOI]
3 Empowering Alliances in Pursuit of Social Justice: Social Workers Supporting Psychiatric-Survivor Movements
Ameil J. Joseph
Journal of Progressive Human Services. 2013; 24(3): 265
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow